When women are facing the deadliness of cancer, usually the last thing on their minds is the way that chemotherapy treatment can wreak havoc on the way their body will function sexually. However, chemo is harsh—not only on the cancer cells but in hormone production, as well. In fact, chemo often causes drastic changes in the amount of estrogen being produced by the ovaries. These drops in estrogen can lead to loss of libido and some symptoms very much like those common to menopause, including vaginal atrophy or the thinning of the vaginal lining and dryness, causing a great deal of pain during penetration and sexual intercourse. Add to that the side effects of fatigue, nausea, hair loss, and changes in weight that generally occur with chemotherapy, and your desire to have sex may seem a thing of the past.
Most at risk for these sexual side effects are women undergoing chemotherapy treatments for:
- Bladder cancer
- Breast cancer
- Cervical cancer
- Colon cancer
- Ovarian cancer
- Rectal cancer
- Uterine cancer
- Vaginal cancer
Sexual side effects you may experience depend on the type of cancer you have as well as the stage it has reached. Some of the most common of these side effects include:
- Challenges in reaching sexual climax
- Loss of energy required for sexual activity
- Loss of libido
- Painful penetration
- Reduction in the size of the vagina
Coming to a Cure
Fortunately, not all women suffer these side effects during treatment, and your physician will be able to better inform you of your own risks. Some chemotherapy drugs do cause the body to enter premature menopause, which may necessitate the need for the use of estrogen replacement therapy to reduce sexual side effects. You may need to seek the advice of a urogynecologist, a specialist in female pelvic medicine and reconstructive surgery, or urogynecology, to learn about your best options once chemotherapy treatments are no longer necessary. Depending on your case, laser vaginal therapy using the diVa® laser device may help resolve issues such as lack of moisture and reduced sensation in the vagina that can result from chemotherapy treatments.
Don’t let cancer cause intimacy issues! Call the experienced team of healthcare experts at Coyle Institute to schedule your personal consultation and learn today!